It is very interesting for me to read all the comments on RLS and I want to add my own story.
About 1o years ago I was prescribed amytriptilene. After +- 2 years I developed spasms and twitching in my legs, which I now know to be RLS. I told the doctor I seem to be allergic to the drug and he prescribed stilnox for sleeping. It went well for a year, but I suffered from frequent night urination and found myself often in front of the fridge eating away, only notocing in the morning by the dishes in the kitchen. And after a year the twitching was back. Again to the doctor who gave me the smaller brother of stilnox, adco-zolpidem. All was quiet on the western front for many years and a couple of months ago, oh horror, the unpleasant spasms plus frequent night urination started all over again. I went cold turkey off the zolpidem and did not sleep for 4 weeks (only3/4 hours in the early morning). Back to my trusted GP.
I must mention that I am a diabetic and went home with two new meds: Tegrotol, that numbs the nerve ends in peripheral neuropathy, and Oxybutyn Chloride which numbs the nerves in overactive bladders mostly. I take no sleeping meds and have to confess sleep less (+- 6/7 hours, but better. I also did research and increased magnesium (Epsom salt baths), Vit. D, Iron, Vit.C and 'Rescue Remedy' and for the time being, since 3 weeks that is, I have no more symptoms of RLS. I walk the dogs and stretch the legs in exercises, nulled coffeine, increased vegetables (am vegetarian) and avoid stress like the plague.
Maybe somebody else can be helped by the aforementioned combination of nerve and muscle relaxing drugs. I hope so, because RLS really is hell on earth.
Friendly greetings from Barbara in South Africa
(PS. In my case the amytripilene and other benzodiazepenes seem to have TRIGGERED RLS)